Related Experiment Video
Updated: Apr 21, 2026

Basophil Activation Test for Allergy Diagnosis
Published on: May 31, 2021
Diagnosis and management of immediate hypersensitivity reactions to cephalosporins
1Department of Internal Medicine, Ewha Womans University School of Medicine, Seoul, Korea.
Abstract:
Cephalosporins can cause a range of hypersensitivity reactions, including IgE-mediated, immediate reactions. Cephalosporin allergy has been reported with use of a specific cephalosporin, as a cross-reaction between different cephalosporins or as a cross-reaction to other β-lactam antibiotics. Unlike penicillins, the exact allergenic determinants of cephalosporins are less well understood and thus, standardized diagnostic skin testing is not available. Nevertheless, skin testing with diluted solutions of cephalosporins can be valuable in confirming IgE-mediated hypersensitivity reactions. In vitro tests are in development using recent technological advances and can be used as complementary tests. However, they are not commonly used because of their reduced sensitivity and limited availability. In selected cases of inconclusive results in both skin tests and IgE assays, a graded challenge or induction of drug tolerance with the implicated cephalosporin should be performed.
More Related Videos
Related Concept Videos
Allergic Reactions: Anaphylaxis
Hypersensitivities
Types of Hypersensitivities
Hypersensitivity reactions are categorized into four types: Type 1, Type 2, Type 3, and Type 4. Each type has a distinct mechanism...
Drug Toxicity: Allergic Reactions
Allergic Reactions
Hypersensitivity Reactions: Cytolytic Reactions
Hypersensitivity Reactions: Delayed Hypersensitivity Reactions

